Alert archive / South Carolina / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Wilmington, NC

February 9, 2008Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina

NWS Wilmington, NC issued this red flag warning at Feb 9, 2008, 3:24 PM EST for Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina. It took effect at Feb 10, 2008, 9:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2008, 3:24 PM EST (20:24 UTC)
In effect from
Feb 10, 2008, 9:00 AM EST
Expired
Feb 10, 2008, 8:04 PM EST
In force
11 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KILM 092024
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EST SAT FEB 9 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-101000-
/O.UPG.KILM.FW.A.0001.080210T1400Z-080211T0000Z/
/O.NEW.KILM.FW.W.0002.080210T1400Z-080211T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
324 PM EST SAT FEB 9 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS WILL MOVE INTO THE REGION SUNDAY. THIS AIRMASS
WILL BE ACCOMPANIED BY VERY GUSTY WINDS...IN EXCESS OF 30
MPH...ESPECIALLY SUNDAY AFTERNOON. THESE WINDS...WHEN COMBINED
WITH RELATIVE HUMIDITY VALUES NEARING 20 PERCENT...WILL CREATE A
VERY DANGEROUS WILDLAND FIRE THREAT.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$


15
3 follow-up statements
000 
WWUS82 KILM 100913
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
413 AM EST SUN FEB 10 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-101900-
/O.CON.KILM.FW.W.0002.080210T1400Z-080211T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
413 AM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

RELATIVE HUMIDITIES WILL BOTTOM OUT IN THE 15 TO 20 PERCENT RANGE
EARLY THIS AFTERNOON AND THEN TREND UPWARDS BY LATE AFTERNOON.
TEMPERATURES WILL REACH AROUND 60 DEGREES DURING THE EARLY
AFTERNOON.

WEST WINDS OF 15 TO 25 MPH WILL GUST TO AROUND 30 MPH. THE STRONGEST
WINDS ARE EXPECTED FROM MID MORNING THROUGH MID AFTERNOON.

THESE CONDITIONS ALONG WITH VERY LOW FUEL MOISTURES WILL CREATE
AN ENVIRONMENT CONDUCIVE FOR DANGEROUS WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
RJD
000 
WWUS82 KILM 101658
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1158 AM EST SUN FEB 10 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-110200-
/O.CON.KILM.FW.W.0002.000000T0000Z-080211T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1158 AM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

WEST WINDS OF 15 TO 25 MPH WILL GUST TO AROUND 30 MPH THIS
AFTERNOON. THE STRONGEST IN ADDITION...RELATIVE HUMIDITIES WILL
DROP TO 15 TO 20 PERCENT FOR A PERIOD THIS AFTERNOON. THESE
CONDITIONS ALONG WITH VERY LOW FUEL MOISTURES WILL CREATE AN
ENVIRONMENT CONDUCIVE FOR DANGEROUS WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$

TRA
000 
WWUS82 KILM 110104
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EST SUN FEB 10 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-110215-
/O.CAN.KILM.FW.W.0002.000000T0000Z-080211T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
804 PM EST SUN FEB 10 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DECREASED WITH THE SUNSET WHILE RELATIVE HUMIDITIES
HAVE INCREASED ACROSS THE EASTERN CAROLINAS. THE CRITERIA FOR A
RED FLAG WARNING ARE NO LONGER BEING MET...THUS IT HAS BEEN
CANCELED. 

$$

REK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Feb 9, 2:50 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 9, 2:50 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EST SAT FEB 9 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE FARTHER OFFSHORE AS A PAIR OF COLD
FRONTS APPROACH FROM THE NORTHWEST. THE STRONGER OF THE TWO...THE
ARCTIC FRONT...WILL MOVE THROUGH LATE TONIGHT FOLLOWED BY HIGH
PRESSURE AND COLDER WEATHER SUNDAY INTO MONDAY. LOW PRESSURE WILL
AFFECT THE CAROLINAS WEDNESDAY INTO THURSDAY...BRINGING OUR NEXT
CHANCE FOR RAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...THE FIRST PIECE OF THE INCOMING COLD AIRMASS
WILL OVERSPREAD THE AREA THIS EVENING BEHIND AN ARCTIC COLD FRONT.
THIS FRONT IS DISCERNIBLE IN VISIBLE SATELLITE IMAGERY AS AN AREA OF
SCATTERED CUMULUS ACROSS THE CENTRAL CAROLINAS INTO EAST-CENTRAL
GEORGIA. THE SURGE OF COLD ADVECTION BEHIND THIS FIRST PIECE OF THE
FRONT WILL BE INITIALLY QUITE WEAK...AND WILL NOT BE REINFORCED
UNTIL TOMORROW AFTERNOON. BOUNDARY LAYER WINDS SHOULD REMAIN JUST
HIGH ENOUGH TO KEEP SURFACE WINDS BLOWING 5-10 MPH ALL NIGHT.
ASSUMING THIS IS THE CASE LOWS SHOULD RANGE FROM THE UPPER 30S
INLAND TO THE LOWER 40S AT THE COAST. IF WINDS WERE TO GO CALM WE
COULD EASILY SEE TEMPERATURES DOWN TOWARD FREEZING OR EVEN LOWER IN
INLAND AREAS GIVEN PROGGED DEWPOINTS BY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...STRICTLY A TEMPERATURE FORECAST THROUGH THE
PERIOD AS ARCTIC HIGH PRESSURE WILL QUICKLY MOVE ACROSS THE AREA AND
OFF THE COAST BY 1200 UTC TUESDAY. AXIS OF COLDEST 850MB
TEMPERATURES WILL MOVE NORTH OF THE AREA KEEPING READINGS IN
CHECK...RELATIVELY SPEAKING...FOR THE MOST PART.

SUNDAY ONCE AGAIN LOOKS TO BE ABOVE CLIMATOLOGY WITH LOW TO MIDDLE
60S BEFORE THE MAIN THRUST OF THE COLD AIR MOVES IN. A LITTLE
CONCERNED THAT GUIDANCE MAY BE A BIT WARM BUT DEEP MIXING WITH
ADIABATIC WARMING SHOULD DO THE TRICK.

PROBABLY THE MOST NOTICEABLE DIFFERENCE WILL OCCUR WITH MONDAYS
HIGHS...WITH TEMPERATURES REMAINING BELOW CLIMATOLOGY. TUESDAY
MORNING LOWS SHOULD MODERATE AS LOW LEVEL WARM AIR ADVECTION CRANKS
UP. ONCE AGAIN NOT EXPECTING ANY MOISTURE WITH CLEAR/SUNNY SKIES
THROUGHOUT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...GUIDANCE HAS SPED UP TIMING OF NEXT SYSTEM
FROM PREVIOUS RUNS AND  CONTINUITY IS ALSO IMPROVING OVERALL. THIS
WILL END UP BRINGING MOISTURE INTO THE AREA FASTER ON TUESDAY AND
POPS WILL RANGE FROM SCHANCE NE TO LOW END CHC SW BY EVENING. HIGHER
CHANCE RANGE TUESDAY NIGHT AS SFC FRONT MOVES INTO THE CAROLINAS AND
2NDRY LOW FORMS OFFSHORE. THIS OFFSHORE LOW STILL HAS THE POTENTIAL
TO STEAL A LOT OF QPF FROM THE REGION AND SO FCST VALUES WILL REMAIN
VERY LOW. GFS IS CLEARLY OVERDONE WITH THIS FEATURE AS INDICATED BY
LOW LEVEL POTENTIAL VORTICITY MAX OF 3 UNITS MOVING OUT OF THE
FLORIDA BIG BEND AREA. ECMWF IS MUCH WEAKER WITH THE OFFSHORE LOW
AND STILL SHOWS A RELATIVE QPF MINIMUM ONSHORE. NO THUNDER
ADVERTISED ANYMORE DUE TO UNFAVORABLE DIURNAL TIMING MINIMIZING
INSTABILITY POTENTIAL. WEDNESDAY INTO THURSDAY DETAILS ARE A BIT
UNCERTAIN. SYSTEM MAY BE DEEP ENOUGH FOR SOME WRAPAROUND MOISTURE
AND LOW CHANCE POPS WILL BE CARRIED. ANOTHER LOW MAY OR MAY NOT FORM
WELL OFFSHORE ON THURSDAY. CURRENTLY IT SEEMS THAT IF IT DOES FORM
THE SOUTHEAST COAST WILL REMAIN ON THE DRY SIDE OF THE SYSTEM.
WEEKEND LOOKS DRY AND SLIGHTLY MILD AS HIGH PRESSURE BUILDS IN BUT
DISCREPANCIES IN GUIDANCE MAY CAUSE THIS TO CHANGE. BIG DIFFERENCES
IN THE TIMING OF NEXT SYSTEM WITH ECMWF MUCH FASTER THAN GFS
IMPLYING SOME RAIN BY SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ALL TERMINALS THROUGH SUNDAY MORNING. ONLY PROBLEM
THIS CYCLE PERTAINS TO GUSTY WEST WINDS EXPECTED DURING SUNDAY.

IFR CONDITIONS POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...THE FIRST PIECE OF THE ARCTIC AIRMASS WILL
PUSH OFFSHORE BEHIND A DRY COLD FRONT THIS EVENING...BUT THE MODELS
HAVE BACKED OFF ON THE STRENGTH OF THE WIND SURGE EXPECTED. AS IT
NOW APPEARS SUSTAINED WINDS AT THE SURFACE WILL NOT REACH 25 KT
WITHIN THE COASTAL WATERS TONIGHT EXCEPT POSSIBLY EAST & SOUTHEAST
OF CAPE FEAR. 975 MB FORECAST WINDS...ABOUT 800 FT ABOVE THE
SURFACE...ARE FORECAST TO INCREASE TO 25-30 KNOTS LATE THIS EVENING.
THE INCOMING AIRMASS IS NOT THAT CHILLY INITIALLY...AND THESE HIGHER
WINDS SHOULD NOT COMPLETELY MIX DOWN TO THE COLD OCEAN SURFACE.
AFTER COLLABORATION WITH SURROUNDING NWS OFFICES...WE HAVE PUSHED
BACK THE ONSET OF SMALL CRAFT ADVISORY CONDITIONS TIL 03Z OR 10 PM.
THIS IS WHEN THE NAM FORECASTS WIND SPEEDS TO INCREASE AND WE COULD
POTENTIALLY SEE 25 KT GUSTS. THIS IS NOT A HIGH-CONFIDENCE ADVISORY
AND LATER SHIFTS MAY NEED TO TRIM THE TIMING BACK FURTHER.

THE WESTERLY FETCH BEHIND THE FRONT IS NOT CONDUCIVE TO BUILDING
HIGH SEAS EXCEPT ACROSS THE BRUNSWICK COUNTY COASTAL WATERS NEAR AND
SOUTH OF CAPE FEAR. HAVE TRIMMED BACK SEA HEIGHT FORECASTS TONIGHT
AS WELL...3-4 FT MOST AREAS EXCEPT TO 5 FT NEAR AND JUST SOUTH OF
CAPE FEAR.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...THE SHORT TERM MARINE WILL BE DOMINATED BY
STRONG WEST TO NORTHWEST FLOW AS ARCTIC HIGH PRESSURE MOVES IN.
SMALL CRAFT CONDITIONS WILL BE PREVALENT AT THE START OF THE PERIOD
AND WILL CONTINUE CONTINUE THROUGH MONDAY MORNING. MAGNITUDES WILL
DECREASE MARKEDLY MONDAY AFTERNOON TO THE 15-20 KNOT RANGE AND FALL
FURTHER BY TUESDAY MORNING TO NEAR 10 KNOTS.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...INCREASING AND VEERING WINDS AHEAD OF A COLD
FRONT ON TUESDAY COULD PUSH WINDS AND SEAS INTO SCA CRITERIA...ESP
LATE IN THE DAY OR AT NIGHT. UNCERTAIN PRESSURE PATTERN ASSOCIATED
WITH COLD FROPA ON WEDNESDAY...WHERE THE OFFSHORE WAVE
DEVELOPS...HAS MADE FOR SOME FCST DILEMMAS. CURRENT INDICATIONS ARE
THAT LOW FORMS WELL OFFSHORE BY THURSDAY AND THAT WINDS RANGE FROM
EASTERLY TO NORTHEASTERLY WEDNESDAY THROUGH THURSDAY. DETERMINING
HOW TIGHT THE GRADIENT WILL BE AND WHETHER OR NOT ANY FLAGS WILL BE
NEEDED AT THIS TIME IS VERY DIFFICULT.

&&

.FIRE WEATHER...
WILL ELEVATE FIRE WEATHER WATCH TO RED FLAG WARNING FOR ALL AREAS
SUNDAY. CONDITIONS IMPROVE MONDAY IN REGARDS TO BOTH RELATIVE
HUMIDITY AND WINDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...RED FLAG WARNING FROM 9 AM TO 9 PM EST SUNDAY FOR SCZ017-023-
     024-032>034-039-046.

NC...RED FLAG WARNING FROM 9 AM TO 9 PM EST SUNDAY FOR NCZ087-096-
     097-099>101.

MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST
     MONDAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...SRP
FIRE WEATHER...SHK
Hazardous weather outlook, Feb 9, 3:36 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
336 AM EST SAT FEB 9 2008

AMZ250-252-254-256-100845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
336 AM EST SAT FEB 9 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-100845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
336 AM EST SAT FEB 9 2008

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY VALUES WILL COMBINE TO
CREATE A HIGH FIRE DANGER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:36 AM ESTFire Weather WatchILMBladen, Columbus, Robeson11 hr

Nearby

Red Flag Warnings in South Carolina, 2008Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.